Drought, Apple and Lucerne Valleys
- When
- September 1, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Despite monsoon thunderstorm activity in the beginning of the month and an early winter-like storm near the end of the month, the National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA during the month of September. This was due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, water shortages, and water restrictions.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Despite monsoon thunderstorm activity in the beginning of the month and an early winter-like storm near the end of the month, the National Drought Monitor continued to indicate D3 extreme drought conditions for the entire SGX CWA during the month of September. This was due to non-irrigated agriculture and native vegetation stresses, extreme fire danger, water shortages, and water restrictions. The continued drought in the Colorado River watershed, continued drought in Southern California, and a court-ordered reduction in water supplies from the Sacramento River Delta raises serious concerns about a possible water crisis in the local area. Wells in some rural areas continue to run dry. Local radio and television advertisements urging water conservation become more frequent. There was a noticeable increase in the number of wildfires as the moisture content of live and dead vegetation continued to decrease.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 31, 8:45 PM PST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 945 PM PDT FRI AUG 31 2007 .SYNOPSIS... STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER THROUGH THE LABOR DAY WEEKEND. HEAT WARNINGS ARE IN EFFECT FOR SOME AREAS. MOISTURE AND INSTABILITY WILL BRING MORE AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...SOME WITH HEAVY RAINFALL AND LOCAL FLOODING. COOLER AND LESS HUMID WEATHER IS EXPECTED THE MIDDLE OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THUNDERSTORMS PUMMELED THE REGION TODAY. A STRONG STORM HIT LAKE ELSINORE WITH DOWNED POWER LINES REPORTED. TORRENTIAL RAINS ON I-10 THROUGH THE SAN GORGONIO PASS IN RIVERSIDE COUNTY RESULTED IN TRAFFIC ACCIDENTS. FLOODING AND MINOR ROCK AND MUDSLIDES OCCURRED IN THE SAN BERNARDINO COUNTY MTNS NEAR WRIGHTWOOD...AND ALSO IN THE HIGH DESERTS NEAR PHELAN. THE OTHER BIG STORY WAS THE OPPRESSIVE HEAT. TEMPS SOARED ABOVE 100 AGAIN IN THE VALLEYS AND FOOTHILLS...AND ABOVE 110 IN THE LOWER DESERTS. EXPECT A REPEAT PERFORMANCE SATURDAY AND SUNDAY AS THE STAGNANT UPPER HIGH OVER THE SOUTHWESTERN STATES CONTINUES TO DOMINATE. AN EXCESSIVE HEAT WARNING IS ALREADY IN PLACE FOR SATURDAY...AND WILL LIKELY BE ISSUED AGAIN FOR SUNDAY. OVERNIGHT LOWS WILL BE NONE TOO LOW EITHER WITH MINIMUMS IN THE LOW 70S IN A LOT OF VALLEY LOCATIONS. DAYTIME HEATING WILL TRIGGER MORE SCATTERED THUNDERSTORMS OVER THE MOUNTAINS...SOME OF WHICH WILL DRIFT OVER THE VALLEYS IN THE AFTERNOON...PUSHED WESTWARD BY THE EASTERLY WINDS AROUND THE UPPER HIGH. THE FIRST SIGNS OF COOLING AND LOWER HUMIDITIES ARRIVES NEXT TUESDAY AS WE COME MORE UNDER THE INFLUENCE OF A TROUGH OVER THE PACIFIC NORTHWEST. DRIER NW FLOW AND LOWER HEIGHTS WILL CONTINUE INTO WEDNESDAY...LEAVING ONLY SLIGHT CHANCES FOR PRECIPITATION IN THE MTNS. THE MODELS STILL WAVER ON THE TRACK AND INTENSITY OF TROPICAL STORM HENRIETTE WHICH HAS AN OUTSIDE CHANCE OF IMPACTING SOCAL LATER NEXT WEEK. BUT THE INCREDIBLE INCONSISTENCY OF THE LONG RANGE MODELS PRECLUDE ANY DEGREE OF FORECAST PRECISION WITH THIS FEATURE. WILL CONTINUE TO MONITOR. FORECAST WAS UPDATED TO RAISE MIN TEMPS IN MANY AREAS THE NEXT TWO NIGHTS...AND RAISE HIGH TEMPS A FEW DEGREES IN THE VALLEYS AND DESERTS. && .AVIATION... 010400Z...SHOWERS AND THUNDERSTORMS ENDED BY 02-03Z OVER THE AREA WITH SOME DEBRIS CLOUDS LINGERING EARLY THIS EVE. A MOIST UNSTABLE AIRMASS WILL KEEP FAVORABLE CONDITIONS FOR SHOWERS AND THUNDERSTORMS THRU SATURDAY. ANY WEAK DISTURBANCE LATE TONIGHT OR SAT MORN COULD TRIGGER ISOLATED CELLS...OTHERWISE THE MOST FAVORABLE CONDITIONS WILL OCCUR DURING MAX DAYTIME HEATING FROM 19Z-02Z SAT. EXPECT SCATTERED SHOWERS/TSTMS WITH LOCALLY HEAVY RAIN...POSSIBLE HAIL AND GUSTY WINDS. BASES AROUND 6000 FT WITH TOPS TO FL400 OR HIGHER AT TIMES. SOME STORMS COULD ONCE AGAIN MOVE INTO THE INLAND VALLEYS. NEAR THE COAST THE MARINE LAYER WILL REMAIN SHALLOW WITH LITTLE OR NO STRATUS. LOW CLOUDS IF ANY WILL BE PATCHY AND LIMITED TO NEAR THE IMMEDIATE COAST...WITH LOCAL 3-5SM VISIBILITY POSSIBLE FROM 11-16Z SAT. BASES APPROX 700 FT MSL. ABOVE NORMAL TEMPERATURES WILL HAVE SOME EFFECTS ON DENSITY ALTITUDE WITH SAT AFTERNOON READINGS AS HIGH AS 42 C AT KONT...46 C AT KPSP. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...EXCESSIVE HEAT WARNING SATURDAY FOR THE INLAND VALLEYS AND ORANGE COUNTY. PZ...NONE. && PUBLIC...MOEDE AVIATION/MARINE...LAVIS NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 805 PM PDT FRI AUG 31 2007 CAZ042-043-048-050-055-056-057-058-060-061-062-011200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 805 PM PDT FRI AUG 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HOT...HUMID WEATHER WILL CONTINUE THROUGH MONDAY. AN EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS AND FOR FAR INLAND PORTIONS OF ORANGE COUNTY SATURDAY. SEE LAXNPWSGX FOR DETAILS. AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS AND DESERTS. A FEW STORMS MAY REACH THE INLAND VALLEYS. THE FLASH FLOOD POTENTIAL IS MODERATE SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION MAY BE NEEDED EACH DAY THROUGH MONDAY. MOEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 3 NE BIG BEAR CITY 34.30N 116.81W
08/31/2007 SAN BERNARDINO CA CO-OP OBSERVER
DUE TO HEAVY RAIN, FLOODING AND DEBRIS FLOW NEAR HXY 18
AND 38.
&&
JLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
807 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD PHELAN 34.43N 117.57W
08/31/2007 SAN BERNARDINO CA CO-OP OBSERVER
THUNDERSTORM WITH HAIL AND FLASH FLOODING. PEA SIZE HAIL,
LTG C-G. 0.55 INCHES IN LESS THAN AN HOUR IN ONE REPORT.
ROADS FLOODED. 5-6 INCHES OF MUD ON WILSON AND PHELAN
ROADS.
&&
JLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
808 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD WRIGHTWOOD 34.36N 117.63W
08/31/2007 SAN BERNARDINO CA CO-OP OBSERVER
LONE PINE CANYON ROAD CLOSED DUE TO ROCK AND MUD SLIDE
FROM THE RAINS.
&&
JLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD CHERRY VALLEY 33.97N 116.96W
08/31/2007 RIVERSIDE CA CO-OP OBSERVER
TORRENTIAL RAINS, GRAPE SIZED HAIL, ROADS TURNED INTO
RIVERS. OTHER REPORT SAID 3 INCHES OF WATER FLOWING DOWN
DRIVEWAY. STRONG WINDS BLEW DOWN TREES.
&&
JLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
813 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 E YUCAIPA 34.03N 116.99W
08/31/2007 E0.25 INCH SAN BERNARDINO CA CO-OP OBSERVER
ACTUAL CITY IS OAK GLEN. VERY HEAVY RAIN AND SMALL HAIL.
ROADWAY FLOODING.
&&
JLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 PM PDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD WARNER SPRINGS 33.28N 116.63W
08/31/2007 SAN DIEGO CA CO-OP OBSERVER
1 INCH OF RAINFALL DROPPED IN 40 MINUTES BETWEEN 1PM AND
2PM.
&&
JLCThe national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60721, 60722, 60723, 60724, 60725, 60726, 60727, 60728, 60729, 60730, 60731.